Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 161, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 13, 2023, 8:41 PM EDT for Houston County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2023, 8:41 PM EDT (00:41 UTC)
- Expired
- Apr 13, 2023, 9:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Houston County, GA
The radar
The Robins AFB radar (KJGX), 46 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
813
WUUS52 KFFC 140041
SVRFFC
GAC153-140130-
/O.NEW.KFFC.SV.W.0161.230414T0041Z-230414T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
841 PM EDT Thu Apr 13 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Houston County in central Georgia...
* Until 930 PM EDT.
* At 841 PM EDT, a severe thunderstorm was located over Elko, or 9
miles south of Perry, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Perry, Warner Robins, Hayneville, Sand Bed, Houston Lake, Grovania,
Elko, Grove Park, Kathleen and Clinchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3229 8372 3229 8374 3233 8379 3254 8371
3254 8356 3244 8350 3228 8372
TIME...MOT...LOC 0041Z 215DEG 18KT 3232 8373
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
832
WWUS52 KFFC 140121
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
921 PM EDT Thu Apr 13 2023
GAC153-140130-
/O.EXP.KFFC.SV.W.0161.000000T0000Z-230414T0130Z/
Houston GA-
921 PM EDT Thu Apr 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HOUSTON COUNTY WILL
EXPIRE AT 930 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Heavy rain is
still possible with this thunderstorm.
LAT...LON 3229 8372 3229 8374 3233 8379 3254 8371
3254 8356 3244 8350 3228 8372
TIME...MOT...LOC 0120Z 215DEG 18KT 3248 8360
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 8:33 PM EDT, 8 minutes earlier.
Area forecast discussion, Apr 13, 8:33 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 833 PM EDT Thu Apr 13 2023 ...New 00Z Aviation Discussion... .UPDATE... Issued at 820 PM EDT Thu Apr 13 2023 Overall, afternoon convection beginning to show signs of waning this evening, and the Tornado Watch was allowed to expire at 7PM. Northward movement of storms is pushing them into an area with less available instability, and overall, still expect things to wind down over the next few hours. Ceilings and visibilities will be low overnight, and a Dense Fog Advisory may be necessary as dense fog develops. LGB && .SHORT TERM... (This evening through Friday) Issued at 312 PM EDT Thu Apr 13 2023 Busy short term on tap with a Tornado Watch ongoing across south central Georgia as banding from the low pressure system over MS/AL swaps over the area. Main severe weather potential should remain mostly confined to central Georgia as a cells deepen along a warm front boundary over the area, with SPC highlighting a corridor of Enhanced Risk (level 3 out of 5) along and between I-75 and I-16. Check out SPC recent meso-discussion 0508 for highlighting more details with warnings ongoing. For ATL metro area and northward, the larger severe weather threat should diminish moving into the nighttime hours, but can't rule out an isolated severe storm before then. Main threats would be damaging wind or brief "tropical"-esque spinup tornado as continual bands of precip rotate through the area. Overall, expect rain to continue on and off through tomorrow as the low pressure system meanders NE into N AL, eventually making its way into NW GA by Friday evening. Severe weather threat should lessen moving into tonight and tomorrow. However, will need to monitor potential for urban and flash flooding through tomorrow if training sets up. Especially given tropical nature of system and the heavier KDP values with estimates around 2.0" of rain per hour in the heaviest storms. Morgan && .LONG TERM... (Saturday morning through next Wednesday) Issued at 312 PM EDT Thu Apr 13 2023 A brief reprieve from the showers and storms is expected on Saturday, as an upper-level low turned shortwave trough moves up the Atlantic coastline placing the forecast area under an upper-level ridge. High temperatures around 80 degrees are expected under mostly clear skies. On Sunday, a robust longwave trough will be pushing eastward across the eastern CONUS with a central surface low-pressure that is projected to move northeast across Lake Michigan Sunday afternoon. A cold front will extend from that low and will be stretched longitudinally down to the Gulf coast. With the low so far to the north and well-occluded by Sunday afternoon, the primary driver of the frontal system will be a stout high pressure, continental airmass that will be surging into the Southern Plains and Southeastern CONUS through Sunday. This type of setup generally yields weak showers and scattered weak thunderstorms with lower QPF values, which is precisely what model blends are calling for at the moment. No severe storms are currently expected with widespread average rainfall forecasts around an eighth on an inch, with locally higher amounts possible. By Monday, very dry air will start to settle into the forecast area as dewpoints plummet from the mid 60s on Sunday to the low to mid 30s on Monday afternoon as PWAT values drop to near a quarter of an inch. Additionally, breezy conditions are expected to be in place on Monday as a tighter pressure gradient behind the front will support rapid advection of the post-frontal into the forecast area. With limited QPF values, and very dry and breezy conditions expected, it will be very possible that finer fuels could dry out fairly quickly and present elevated fire danger conditions Monday through Wednesday before moisture begins meekly pushing back into the forecast area. Thiem 28 && .AVIATION... (00Z TAFS) Issued at 820 PM EDT Thu Apr 13 2023 TSRA/RA will continue to wane in the next few hours, followed by a drop in ceilings and visibilities. Expect widespread IFR by 07-10Z and LIFR between 10-12Z. Patchy VLIFR is not out of the question. Slow improvement is expected through mid morning, with scattering by 18Z at TAF sites. North GA will see higher cloud cover present through the afternoon. At this time, TSRA for the afternoon is limited, but a PROB30 -TSRA has been included for generally after 16Z. E-SE winds will shift to the S by 08-10Z, then to the W after 20Z. At KATL, wind shift from the E to W looks to be around 14-15Z. Speeds will be 10kt or less. //ATL Confidence...00Z Update... Medium confidence on ceilings and visibilities. Medium confidence on E to W wind shift Friday. High confidence on all other elements. 31 && .PRELIMINARY POINT TEMPS/POPS... Athens 59 74 55 80 / 90 70 20 10 Atlanta 58 71 55 80 / 50 60 10 10 Blairsville 54 66 51 77 / 70 90 40 10 Cartersville 57 72 53 80 / 50 80 20 10 Columbus 57 76 55 83 / 30 20 0 10 Gainesville 58 71 55 79 / 70 80 30 10 Macon 59 76 55 82 / 60 30 0 10 Rome 57 73 53 82 / 50 80 20 10 Peachtree City 57 72 53 81 / 50 50 10 10 Vidalia 62 79 59 83 / 30 20 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...31 LONG TERM....28 AVIATION...31
Hazardous weather outlook, Apr 13, 4:01 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 401 PM EDT Thu Apr 13 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-142015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 401 PM EDT Thu Apr 13 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A Tornado Watch is in effect until 7 PM for portions of Central Georgia, where one to two lines of strong to severe thunderstorms will be possible along with isolated tornadoes and damaging wind gusts. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Rain showers with isolated thunderstorms are possible on Friday and again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Apr 13, 7:11 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
711 PM EDT Thu Apr 13 2023
GAZ104-105-132345-
Dooly GA-Sumter GA-
711 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of southwestern Dooly
and southeastern Sumter Counties through 745 PM EDT...
At 711 PM EDT, a strong thunderstorm was over Desoto, or 13 miles
southeast of Americus, moving northeast at 20 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Leslie, De Soto, Desoto, Cobb, Lamar and Drayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3192 8409 3210 8407 3213 8397 3205 8391
3203 8392 3203 8396 3202 8395 3199 8395
3191 8399
TIME...MOT...LOC 2311Z 207DEG 18KT 3196 8403
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Apr 13, 7:32 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
732 PM EDT Thu Apr 13 2023
GAZ092-093-140000-
Macon GA-Schley GA-
732 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of west central Macon
and Schley Counties through 800 PM EDT...
At 732 PM EDT, a strong thunderstorm was near La Crosse, or near
Ellaville, moving north at 20 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Ellaville, Murrays Crossroads and Walls Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3217 8433 3217 8439 3230 8441 3230 8439
3233 8439 3237 8425 3234 8415 3217 8426
3216 8426 3216 8428
TIME...MOT...LOC 2332Z 193DEG 19KT 3218 8429
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Apr 13, 7:45 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
745 PM EDT Thu Apr 13 2023
GAZ067>069-140015-
Upson GA-Meriwether GA-Pike GA-
745 PM EDT Thu Apr 13 2023
...Strong thunderstorms will impact portions of eastern Meriwether,
southwestern Pike and northwestern Upson Counties through 815 PM
EDT...
At 745 PM EDT, National Weather Service doppler radar indicated a
strong storm within a tropical rain band along a line extending from
near Imlac to near Pleasant Hill, and moving northeast at 20 mph.
HAZARD...Enhanced risk of a brief tornado.
SOURCE...Radar indicated.
IMPACT...Storms embedded within a tropical rainband have exhibited
localized rotation. A brief tornado could quickly form.
Locations impacted include...
Woodbury, Molena, Gay, Crest and Imlac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3319 8456 3311 8446 3294 8440 3285 8449
3286 8449 3288 8448 3288 8450 3286 8453
3286 8455 3305 8467
TIME...MOT...LOC 2345Z 210DEG 17KT 3305 8463 3284 8451
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Apr 13, 7:47 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
747 PM EDT Thu Apr 13 2023
GAZ104-105-140045-
Dooly GA-Sumter GA-
747 PM EDT Thu Apr 13 2023
...Strong thunderstorms with very heavy rain will impact portions of
western Dooly and eastern Sumter Counties through 845 PM EDT...
At 746 PM EDT, a line of strong thunderstorms with very heavy rain
was along a line extending from near Byromville to Cobb, and moving
northeast at 25 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary minor flooding especially in
poor drainage areas.
Locations impacted include...
Byromville, Leslie, Lilly, De Soto, Dooling, Desoto, Cobb, Drayton
and Flint River Wma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3217 8403 3220 8402 3229 8388 3229 8379
3204 8390 3203 8391 3203 8396 3198 8394
3195 8396 3195 8408
TIME...MOT...LOC 2346Z 211DEG 24KT 3216 8394 3196 8401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Apr 13, 8:02 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
802 PM EDT Thu Apr 13 2023
GAZ093-095-105-140030-
Macon GA-Dooly GA-Houston GA-
802 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of east central Macon,
northwestern Dooly and southwestern Houston Counties through 830 PM
EDT...
At 802 PM EDT, a strong thunderstorm was near Byromville, or 10
miles northwest of Vienna, moving northeast at 20 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Byromville, Dooling and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3216 8388 3217 8395 3236 8391 3236 8381
3231 8375
TIME...MOT...LOC 0002Z 203DEG 19KT 3220 8390
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Apr 13, 8:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
830 PM EDT Thu Apr 13 2023
GAZ095-105-140100-
Dooly GA-Houston GA-
830 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of north central Dooly
and southwestern Houston Counties through 900 PM EDT...
At 830 PM EDT, a strong thunderstorm was centered 3 miles west of
Unadilla, or 12 miles north of Vienna, moving northeast at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Perry, Unadilla, Hayneville, Moss Oak, Grovania, Elko, Grove Park,
Henderson and Clinchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3226 8387 3228 8385 3230 8385 3246 8377
3244 8364 3233 8358 3220 8378
TIME...MOT...LOC 0030Z 219DEG 19KT 3227 8380
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:02 PM EDT | Special Weather Statement | FFC | Dooly | 28 min |
| Apr 13, 8:30 PM EDT | Special Weather Statement | FFC | Houston | 30 min |
| Apr 13, 10:26 PM EDT | Special Weather Statement | FFC | Jones | 34 min |
| Apr 14, 12:08 AM EDT | Special Weather Statement | FFC | Hancock | 37 min |
| Apr 14, 12:50 AM EDT | Special Weather Statement | FFC | Hancock | 25 min |
| Apr 14, 1:02 AM EDT | Special Weather Statement | FFC | Chattooga | 28 min |
| Apr 14, 1:20 AM EDT | Special Weather Statement | FFC | Taliaferro | 25 min |
| Apr 14, 9:25 AM EDT | Special Weather Statement | FFC | Crisp | 50 min |
| Apr 14, 12:13 PM EDT | Special Weather Statement | FFC | Laurens | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.